A Teen With Cough: Could This Be Vaping Related?

Susan Adkins, MD; Mark Layer, MD; Emily Koumans, MD

Disclosures

December 13, 2019

Editorial Collaboration

Medscape &

John is admitted to the hospital. About 12 hours later, he develops hypoxemic respiratory failure and is intubated and transferred to the intensive care unit. The accepting intensivist reviews the chest CT scan, and John's diagnosis as possible EVALI is reported to the local health department.

Intravenous corticosteroids are initiated. Influenza molecular assay is reported as negative, so influenza antivirals are stopped. Empiric antimicrobials are continued while further infectious etiologies are evaluated.

Corticosteroids may be of benefit to patients with suspected EVALI, probably because of a blunting of the inflammatory response. In the case series previously described, respiratory improvement following glucocorticoids was reported in two thirds of patients. Nationally, over 80% of cases reported to CDC had improvement with corticosteroids.

The natural progression of EVALI is still not well described, and it is possible that patients might recover without corticosteroids or by stopping use of e-cigarette, or vaping, products. In some circumstances, it would be advisable to withhold corticosteroids while evaluating patients for infectious etiologies that might worsen with corticosteroid treatment.

John improves steadily, and on hospital day 4, antimicrobials are stopped after a negative evaluation for other infectious etiologies. John is extubated 5 days after admission. The next day, he is evaluated by a social worker for a substance use disorder, and appropriate mental health screening is completed. The social worker arranges for appropriate outpatient addiction and mental health care, and ensures that John has a scheduled follow-up appointment with his PCP and pulmonologist. Influenza vaccine is administered, and he is discharged on a 14-day oral steroid taper. His care team emphasizes the importance of discontinuing all vaping products and connects him to cessation resources in the community. Cessation of e-cigarette, or vaping, products might speed recovery from EVALI, while resuming their use has the potential to cause recurrence of symptoms or lung injury.

Patients using e-cigarettes, or vaping, products to quit smoking should not return to smoking cigarettes. FDA-approved nicotine replacement therapies should be considered for adult smokers.

Patients with cannabis use disorder (defined by nine pathologic patterns classified under impaired control, social impairment, risky behavior, or physiologic adaptation) should be referred to evidence-based treatment. Visit the Substance Abuse and Mental Health Services Administration's treatment locator to find treatment in your area, or call 1-800-662-HELP (4357).

John was instructed to return to clinic as soon as possible if he develops new or worsening respiratory symptoms, with or without fever, for early evaluation with influenza testing and early initiation of antivirals or antibiotic treatment, if needed. The long-term effects and the risk for recurrence of EVALI are not known. Whereas many patients' symptoms resolve, clinicians report that some patients have relapsed during corticosteroid tapers or with resumption of e-cigarette, or vaping, product use after hospitalization, underscoring the need for cessation and close follow-up.

CDC continues to learn more about the long-term prognosis for patients with EVALI. Through the ongoing investigation into the causes of EVALI, CDC, FDA, and other partners aim to better understand this outbreak and prevent future cases from occurring.

Web Resources

Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

For Healthcare Providers: Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

Fact Sheet for Evaluating and Caring for Patients with Suspected EVALI

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....